Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Green Bay, WI

September 2, 2002Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 2, 2002, 9:23 PM CDT for Manitowoc County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2002, 9:23 PM CDT (02:23 UTC)
Expired
Sep 2, 2002, 10:30 PM CDT
In force
67 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Manitowoc County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS53 KGRB 030223
SVRGRB
WIC071-030330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
923 PM CDT MON SEP 2 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANITOWOC COUNTY IN WISCONSIN

* UNTIL 1030 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED NEAR
  COLLINS. THAT PLACES IT 17 MILES WEST OF MANITOWOC. IT WAS MOVING
  EAST AT 45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  VALDERS BY 930 PM CDT.
  OSMAN BY 935 PM CDT.
  NEWTON BY 940 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4421 8803 4395 8802 4388 8768 4412 8756

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 2, 3:30 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON SEP 2 2002

SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM.  COLD FRONT NOW
INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT
IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF
NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS
HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE
BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO
NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN...
WESTERN WI.

MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH
SIG MID LEVEL WINDS.  BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND
PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING
STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF
OUR AREA BY MID EVENING AS FRONT EXITS THE AREA.  HIGH PRESSURE BUILDING
IN FOR THE REMAINDER OF THE WEEK.  BREEZY CONDITIONS EXPECTED WITH
TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE.

NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE
OVER CENTRAL US.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 12:00 PM CDT, 9 hours 23 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE
THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL
WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS...
THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID
AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER
AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN
4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN
BY 9:00 PM THIS EVENING.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE
AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST
AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS
EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR
OVER WESTERN WISCONSIN.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Sep 2, 7:06 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT MON SEP 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 W ATHENS                WI   TORNADO
09/02/02   MARATHON

PLH
Local storm report, Sep 2, 7:34 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
734 PM CDT MON SEP 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    2 W JUNCTION CITY         WI   .75 INCH HAIL
09/02/02   PORTAGE

PLH
Special weather statement, Sep 2, 7:40 PM CDT, 1 hour 43 minutes before
WIZ005-010-011-018-019-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
740 PM CDT MON SEP 2 2002

...TORNADO WATCH CANCELLED FOR PARTS OF NORTH-CENTRAL WISCONSIN

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10:00 PM CDT FOR VILAS...
ONEIDA...LINCOLN...FOREST...FLORENCE AND LANGLADE COUNTIES HAS BEEN
CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH THESE COUNTIES AND
ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING.

THE TORNADO WATCH REMAINS IN EFFECT FOR MARATHON...WOOD...PORTAGE...
WAUSHARA... WAUPACA...SHAWANO...MENOMINEE...OCONTO AND MARINETTE
COUNTIES UNTIL 10:00PM. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS
ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE
WATCH AREA.  STAY TUNED TO NOAA WEATHER RADIO OR RADIO/TV FOR THE LATEST
WEATHER INFORMATION.

TE
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Sep 2, 8:35 PM CDT, 48 minutes before
WIZ012-013-020-021-030-031-035-036-073-074-030145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
835 PM CDT MON SEP 2 2002

...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL AND NORTHEAST
WISCONSIN...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10:00 PM CDT FOR FLORENCE...
MARINETTE...OCONTO...MENOMINEE...SHAWANO...MARATHON...WOOD AND PORTAGE
COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH
THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING.

THE TORNADO WATCH REMAINS IN EFFECT FOR WAUSHARA AND WAUPACA COUNTIES
UNTIL 10:00PM. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS
ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE
WATCH AREA.  STAY TUNED TO NOAA WEATHER RADIO OR RADIO/TV FOR THE LATEST
WEATHER INFORMATION.

TE
WWW.CRH.NOAA.GOV/GRB
Local storm report, Sep 2, 8:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
852 PM CDT MON SEP 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    EUREKA                    WI   1.75 INCH HAIL
09/02/02   WINNEBAGO

ECKBERG
Special weather statement, Sep 2, 9:15 PM CDT, 8 minutes before
WIZ037-045-030230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT MON SEP 2 2002

...TORNADO WATCH 668 CANCELLED FOR ALL OF NORTHEAST AND CENTRAL
WISCONSIN...

THE TORNADO WATCH WHICH REMAINED IN EFFECT UNTIL 10:00 PM CDT FOR
WAUSHARA AND WAUPACA COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS
HAVE MOVED THROUGH THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN
THIS EVENING.

TE
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:35 PM CDTSevere Thunderstorm WarningGRBPortage40 min
Sep 2, 8:25 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago50 min
Sep 2, 8:44 PM CDTSpecial Marine WarningGRB2 hr
Sep 2, 8:44 PM CDTSpecial Marine WarningGRB2 hr
Sep 2, 8:44 PM CDTSpecial Marine WarningGRB2 hr
Sep 2, 8:50 PM CDTSevere Thunderstorm WarningGRBCalumet55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.